Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 128, NWS Pueblo, CO

August 31, 2001El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 31, 2001, 12:49 PM MDT for El Paso County, Colorado. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 31, 2001, 12:49 PM MDT (18:49 UTC)
Expired
Aug 31, 2001, 1:45 PM MDT
In force
56 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 70 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 12:55 PM MDTHail 1.25Colorado City, CO
Aug 31, 1:24 PM MDTHail 1Colorado Spgs, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

649 
WUUS55 KPUB 311850
SVRPUB
COC041-311945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1249 PM MDT FRI AUG 31 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 145 PM MDT

* AT 1249 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AND
  WEATHER SPOTTERS CONFIRMED THE SEVERE THUNDERSTORM OVER COLORADO
  SPRINGS...MOVING EAST AT 5 MPH.

* SOME LOCATIONS AFFECTED WILL BE COLORADO SPRINGS THROUGH 145 PM.

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE
INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT
PROPERTY BEFORE THE WEATHER HITS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3892 10497 3874 10492 3878 10454 3898 10458

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:00 AM MDT, 9 hours 49 minutes earlier.

Area forecast discussion, Aug 31, 3:00 AM MDT, 9 hours 49 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
300 AM MDT FRI AUG 31 2001

...FORECAST CHALLENGES WILL BE EXTENT OF THUNDERSTORM COVERAGE
TODAY/TONIGHT...AND EFFECT OF NEXT UPPER TROUGH IN EXTENDED...

CURRENTLY WATCHING SHORTWAVE OVER NRN UT MAKING SLOW PROGRESSION
EASTWARD AROUND NRN PERIPHERY OF UPPER HIGH. TRAILING EDGE OF VORT
STILL KICKING OFF LIGHTNING ACROSS CEN/ERN UT.  ACROSS SOUTHEAST
PLAINS...ISOLATED THUNDERSTORMS FINALLY DIMINISHED ACROSS SRN PUEBLO
COUNTY AND ALONG EAST SLOPES OF SANGRES. APPEARS WEAK OUTFLOW
BOUNDARIES WERE INTERACTING WITH TERRAIN TO HELP KEEP ACTIVITY GOING
PAST MIDNIGHT. OTHERWISE...EASTERLY SURGE UP ARKANSAS RIVER VALLEY
HAS BROUGHT 60 DEW POINTS AS FAR EAST AS LHX WITH PATCHY STRATUS
SHOWING UP IN FOG PRODUCT ACROSS PORTIONS OF SOUTHEAST PLAINS.

MAIN FEATURE TO CONTEND WITH TODAY WILL BE UT SHORTWAVE WHICH IS
EXPECTED TO MOVE EASTWARD ACROSS COLORADO THIS AFTERNOON. THIS
SHORTWAVE IS MORE DISTINCT COMPARED TO YESTERDAYS...AND SHOULD
INCREASE THUNDERSTORM COVERAGE A BIT MORE THAN WAS OBSERVED
YESTERDAY. THIS SHORTWAVE WILL ALSO INTERACT WITH BETTER LOW LEVEL
MOISTURE ACROSS THE FAR SOUTHEAST PLAINS...WHICH HAS ADVECTED IN
EARLY THIS MORNING. OLD FRONTAL BOUNDARY SHIFTS NORTH AND EASTWARD
TODAY...WITH LOWER LAYERS DRYING OUT ACROSS SOUTHEAST COLORADO IN THE
AFTERNOON ON MESOETA.  AVN IS THE MOST AGGRESSIVE KEEPING 60+ DEW
POINTS BACKED INTO SOUTHEAST COLORADO.  THIS APPEARS A BIT
OVERDONE...AND HAVE GONE MORE IN LINE WITH MESO-ETA. WITH INCOMING
SHORTWAVE...THUNDERSTORMS OVER THE MOUNTAINS MAY BEGIN EARLIER.
SCATTERED COVERAGE IN GOING ZONES APPEARS TO HANDLE SITUATION
WELL. CAPES THIS AFTERNOON ACROSS SOUTHEAST PLAINS RISE TO
1000-1400 J/KG...HIGHEST NEAR THE CO/KS BORDER.  SHEAR APPEARS
STRONGER TODAY TOO...BUT STILL MARGINAL...AND POTENTIAL FOR ONE OR
TWO STRONG STORMS WILL BE ACROSS ERN KIOWA COUNTY AND PERHAPS EL
PASO COUNTY IF LOW LEVEL MOISTURE CAN STAY IN.  OTHERWISE...
TEMPERATURES TODAY SHOULD BE SIMILAR TO THOSE OF YESTERDAYS...PERHAPS
A DEGREE OR TWO COOLER ON SOUTHEAST PLAINS WHERE LOW LEVEL MOISTURE
WILL SLOW WARM UP THIS MORNING. OVERNIGHT...AS SHORTWAVE PROGRESSES
EASTWARD...LOW LEVEL JET STRENGTHENS...AND MCS DEVELOPS ACROSS NE
COLORADO. ONLY AFFECT ON OUR AREA PAST MIDNIGHT MAY BE SOME INFLUENCE
ON WINDS WITH OUTFLOW BOUNDARIES AND PERHAPS SOME PATCHY STRATUS.
DETAILS STILL UNCERTAIN.

SAT/SAT NIGHT...NORTHWEST FLOW REMAINS OVER AREA...WITH REMNANTS OF
SHORTWAVE ACROSS NORTHEAST CO CHUCKING OUT SLOWLY EAST OF THE AREA.
LOW LEVEL MOISTURE ACROSS SOUTHEAST PLAINS SHIFTS EASTWARD AHEAD OF
LEE TROUGH AXIS. STILL ENOUGH RESIDUAL MID AND HIGH LEVEL MOISTURE
ACROSS CWA TO KEEP SLIGHT CHANCE POPS GOING ALL AREAS.  HARD TO
DISCERN IF ANY WEAK SHORTWAVES MAY INFLUENCE WESTERN SECTIONS OF
FORECAST AREA TO HELP ENHANCE THUNDERSTORM COVERAGE. WESTERN AREAS OF
CWA APPEAR TO DRY OUT DURING THE DAY...BUT STILL ENOUGH MID LEVEL
MOISTURE TO WARRANT ISOLATED POPS. WILL MAKE A FEW POP ADJUSTMENTS TO
WESTERN ZONES. OTHERWISE...TEMPERATURES ON SATURDAY WARM A COUPLE
DEGREES.

EXTENDED...

AVN SHOWS SHORTWAVE MOVING THROUGH NRN NM/SRN CO ON SUNDAY.  ETAX
IS MUCH WEAKER AND A TAD FURTHER SOUTH WITH THIS FEATURE.  AVN
SEEMS OVERDONE WITH THIS FEATURE...LIKELY A RESULT OF CONVECTIVE
FEEDBACK. OTHERWISE UPPER RIDGE AMPLIFIES ACROSS WESTERN US
WITH STILL ENOUGH RESIDUAL MID AND HIGH LEVEL MOISTURE FOR SLIGHT
CHANCE POPS THROUGH MONDAY. AVN BRINGS STRONG PACIFIC TROUGH INTO NW
US ON TUESDAY WHICH SHIFTS UPPER RIDGE EASTWARD.  BIG CHANGE IN NEW
MRF RUN WITH UPPER TROUGH IN PACIFIC NORTHWEST CUTTING OFF AND MOVING
INTO NV ON WEDNESDAY...AND STALLING OUT THERE THROUGH FRIDAY.
UKMET...ECMWF...AND CANADIAN ALL DIFFER ON TROUGH LOCATION AT 12Z
WED...WITH MRF THE STRONGEST AND FURTHEST EAST. THIS IS A BIG CHANGE
FROM PREVIOUS MRF RUN WHICH TOOK THIS TROUGH AS AN OPEN WAVE THROUGH
THE NRN US. NEEDLESS TO SAY...THIS INTRODUCES EVEN MORE UNCERTAINTY
IN EXTENDED...AND WILL NOT MAKE ANY CHANGES JUST YET.

.PUB...NONE.

KT

In the hours before

Special weather statement, Aug 31, 7:00 AM MDT, 5 hours 49 minutes before
COZ058>081-311402-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT FRI AUG 31 2001

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS COLORADO THIS
AFTERNOON. MEANWHILE...LOW LEVEL MOISTURE ACROSS THE SOUTHEAST PLAINS
BEHIND THE COLD FRONT HAS LEAD TO THE DEVELOPMENT OF LOW
CLOUDINESS EARLY THIS MORNING.  WITH AFTERNOON HEATING...COMBINED
WITH THE INCOMING DISTURBANCE...SCATTERED AFTERNOON THUNDERSTORMS
WILL DEVELOP ACROSS THE MOUNTAINS AROUND 1200...THEN MOVE OFF INTO
THE SOUTHEAST PLAINS AFTER 100 PM.  THE SHALLOW LOW LEVEL MOISTURE
ACROSS THE SOUTHEAST PLAINS IS EXPECTED TO MIX OUT THIS AFTERNOON...
AS DRIER AIR MOVES IN. HOWEVER...ONE OR TWO THUNDERSTORMS ACROSS EL
PASO...AND KIOWA COUNTIES COULD BRIEFLY BECOME STRONG THIS
AFTERNOON...IN PROXIMITY TO THE BEST LOW LEVEL MOISTURE.  THESE
STORMS MAY PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS
UP TO 45 MPH. HOWEVER...SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME...THEREFORE SPOTTER ACTIVATION IS NOT EXPECTED.
Special weather statement, Aug 31, 11:40 AM MDT, 1 hour 9 minutes before
COZ058>081-311900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT FRI AUG 31 2001

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON ACROSS THE
SOUTHEAST PLAINS FOR ONE OR TWO SEVERE STORMS...

AN UPPER LEVEL DISTURBANCE WILL CONTINUE MOVING SLOWLY ACROSS
COLORADO TODAY.  MEANWHILE...THERE IS ABUNDANT LOW LEVEL MOISTURE
ACROSS THE SOUTHEAST PLAINS.  THE UPPER DISTURBANCE AND THE
MOISTURE...COMBINED WITH THE DAYTIME HEATING...WILL LEAD TO
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS
THE MOUNTAINS AND LOWER ELEVATIONS.  THERE IS THE CHANCE THAT ONE OR
TWO OF THE STORMS WILL BECOME SEVERE OVER THE SOUTHEAST PLAINS...
WITH DAMAGING WIND GUSTS OR HAIL NEAR 1 INCH IN DIAMETER.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 1:27 PM MDTSevere Thunderstorm WarningPUBPueblo63 min
Aug 31, 2:01 PM MDTSevere Thunderstorm WarningPUBEl Paso59 min
Aug 31, 2:29 PM MDTSevere Thunderstorm WarningPUBPueblo61 min
Aug 31, 4:20 PM MDTFlash Flood WarningPUBEl Paso115 min
Aug 31, 4:48 PM MDTSevere Thunderstorm WarningPUBEl Paso57 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.